Reactions to loading doses

I'm on loading doses for B12 deficiency 1 injection a week for 6 weeks, then a blood test, then I see the GP again

I always feel a bit down after the injection,the next 3/4 days I feel quite good then I crash & feel much worse than normal approaching normal by the time my injection is coming round again

Does that sound similar to other people's experiences?

11 Replies

oldestnewest
  • To be honest don't remember much about loading doses as much as anything because at that point I really didn't know what was going on and what B12 deficiency really was.

    My experience of maintenance shots - was a bit hit and miss - generally felt better within a short space of time and that would continue though for varying lengths of time and nothing like the length of time between loading shots.

    I'm not really sure what you mean by crashing and feeling much worse as I don't know how symptoms manifest themselves for you. I have had psychological symptoms for years and I do notice that my mood still drops unless I keep my levels really high - came home in a mood this evening and realised when I left the office that I hadn't actually topped up my B12 levels (nasal spray) ... did when I got home and the grumps that I was feeling most of the afternoon are now a vague memory.

    Think things just vary so much from person to person and even then that they probably vary so much with time ... sure there will be others who can relate much more closely to your experience.

  • Thanks

    My alternative diagnoses are CFS (ME), Fibromyalgia & IBS - when I crash I get exhausted, confused & my tummy plays up

  • I would say it's because you are not getting enough. One injection per week is not standard protocol. However. I tried to warn people about crashing when I first self injected (I was never given loading doses by my GP)

    I found that I would go up after an injection and stay up for 3 days or so (depending on what I was doing) and then I would plummet into the bowels of the earth. Emotionally and physically. It was horrible. And that down phase would last 2 or 3 days. You start to think that the b12 isn't working and you get emotionally hit very hard.

    Then I'd go up again and be on top of the world. Any physical damage I'd got I talked myself into working through it. I could achieve anything. And then I'd crash again.

    Then I noticed that the up days were levelling out (they weren't as high) but they lasted longer. And the down days weren't as down but they diminished in duration.

    It took about a year for everything to even out. And I still don't think it evens out completely.

    Oliver Sacks talks about our expectations (clinicians as well as patients) of drugs. Of our belief that we can titrate down to the last reaction. He says we can't, and I agree.

    The fact is that this condition is not, currently, considered neurological. But it is. And if your central nervous system is damaged and you are stimulating it externally, then you can never guarantee the reaction because we are all different.

    I used to be able to say that I had X to do in X days time so I can have an injection each day for 3 days before I do it to give me the strength to do it. And it would work. That doesn't work now. I can never measure my responses to an injection.

  • If you are in the UK, the recommendation in the BNF (British National Formulary) is that the first 6 injections should be given over a 2 week period, not once a week. Has your GP given you a reason for not following this recommendation?

  • I've had bad reactions to medications/innoculations before, plus multiple allergies and suspected multiple food intolerances.

    My first encounter with the GP involved a drug for IBS which kind of stopped my bowel working - it took ages (3 weeks or so) to sort it out.

    She agreed to my suggestion of trying B12 straight away, but staggered starting Folic acid & the injections so we could be sure if either caused a reaction. She suggested 1 a week as she was concerned my system was 'fragile'

    I think I will be pushing for some sort of referral at my next appt irrespective of my results, however those results may inform our choice of consultant.

    She thinks the B12 is a result of the exclusion diet I've been on for the IBS (so supplimenting should help) - I think it's more complicated

    Who knows?

    On the positive side, she thinks it's possible all 3 conditions are related (along with my mouth ulcers) and that they might be 'auto-immune' related <cheers>

  • I don't think you've had a bad or allergic reaction to the b12, not at all. I just don't think you got enough, so your CNS responded and then went back to having problems because it ran out again.

    Or to put it another way - if you had toothache and took painkillers, would you consider it a reaction to the painkillers if, when they wore off, your toothache came back?

  • Hi KTMac,

    When I was first diagnosed with PA I had six injections over two weeks then one injection every three months thereafter.

    I was also deficient in folic acid, iron and vitamin d and was given a high dose of each to take daily.

    My symptoms before recieving the b12 injections were, insomnia, breathlessness, weakness, feelings of doom, problems with vision, nightmares, diarrhea, dull skin, lank hair, bleeding gums, sensitive teeth, aching, electric shock feelings and numb patches on my legs.

    A lot of those symptoms would have been due to the vit d and iron deficiencies but many because of the vit b12.

    I began to feel better after six months, but still have times when I feel just as bad as I did before treatment......well maybe not that bad!

  • I don't know if you still have it, but I find it amazing that people are being prescribed high dose folic acid but have proportionately low b12 treatment ie 5mg of folic acid per day and 1mg of b12 every 3 months, when doctors quite clearly are told that folic acid masks the b12 problems. I was prescibed 5mg of folic acid and 50mcg of b12. A nice recipe to finish us off really!

  • I suppose the toothache analogy works apart from the feeling a little better (or less worse) just before the next one

    I wish I understood more

  • It's called a loading dose cause they are dumping a big load in once a week. Daily topical patches would prevent that crash altogether and make you feel like the "quite good" days every day. To use an injection obviously you need to a twice weekly or every 4 days to avoid that crash; interesting every 4 days is also a necessary time frame to not experience food sensitivity or intolerance by eating a rotation diet. I think methylated dosage form of B12 is needed like methylcobalamin. I understand this cause I'm a Registered Pharmacist. I care cause I think I have a methylation defect. I feel like I need the topical patches every day.

  • Maxfactor1 Can you explain the'electric shock feelings' you get as I sometimes get a shooting pain in my big toe . I put it down to 30yrs of diabetes but perhaps it's not

You may also like...